IDENTIFICATION OF SAFETY ALERT BY MONITORING ANALYTICAL PARAMETERS AND HIGH-RISK DRUGS

Vicente Escudero- Vilaplana, María Gómez- Antúnez, Esther Durán- García, Antonio Muiño- Míguez, María Sanjurjo- Sáez

Abstract


Early detection of  adverse  drug  reactions  (ADR) increases patient  safety.  Our  objective  was  to  identify  ADR  by  monitoring laboratory  parameters  and  high-risk  drugs.  We  carried  out  a two-month  prospective  observational  study  in  a  Internal Medicine  Department,  with  daily  recording  of  drugs  prescribed and  the  following  parameters:  Na,  K,  Ca,  serum  creatinine, glomerular  filtration  rate  (GFR),  INR,  glucose,  haemoglobin, platelets,  ALT,  AST,  bilirubin,  GGT,  alkaline  phosphatase,  TSH, T4,  and  blood  digoxin.  High-risk  drugs  were  closely  monitored. 52  patients  included,  of  whom  46.2%  experienced  an  ADR.  We observed  an  association  with  drugs  in  25.5%,  as  follows: reduction  in  GFR,  26.9%  (associated  with  loop  diuretics [41.7%],  angiotensin-converting  enzyme  [ACE]  inhibitors [33.3%],  angiotensin  II  receptor  blockers  [ARB]  [16.6%],  and

anti-diabetic  drugs  [8.3%]);  hypokalemia,  22.3%  (associated with  loop  diuretics  [50.0%],  potassium-free  fluid  [37.5%],  and salbutamol  [12.5%]);  hyperkalemia,  14.4%  (associated  with ACE  inhibitors  [60.0%]  and  ARB  [40.0%]);  INR  out  of  range, 10.8%  (associated  with  drug  interactions  [66.7%]); hyperglycemia,  8.1%  (associated  with  corticosteroids  [66.7%] and  anti-diabetic  drugs  [33.3%]);  and  other  conditions,  18.8%. We  conclued  that  patient  safety  could  be  improved  by implementing  warnings  in  electronic  prescriptions  in  cases  of  a decrease  in  GFR  or  modification  of  potassium  levels  in  patients who are prescribed loop diuretics, ACE inhibitors, or ARBs.

Key words:   Adverse drug reaction,  clinical decision support,  high-risk drug, safety

 


Full Text:

Untitled

References


Agencia de Calidad del SNS, Ministerio Sanidad y Consumo. Estudio Nacional sobre los Efectos Adversos ligados a la Hospitalización. ENEAS 2005, 2006,

Ref Type: Report. Available in: http://www.ismp.org/Tools/highalertm edications.pdf

Berga Culleré C, Gorgas Torner MQ, Altimiras Ruiz J, Tuset Creus M,, Besalduch Martín M, Capdevila Sunyer M., 2009,

Detecting adverse drug events during the hospital stay. Farm. Hosp., 33:312-23. Esther V. Uijtendaal, Jeannette E. F. Zwart-van Rijkom, Wouter W. van Solinge, Toine C. G. Egberts, 2011, Frequency of laboratory measurement and hyperkalaemia in hospitalised patients using serum potassium concentration increasing drugs. Eur J Clin Pharmacol, 67(9):933–940.

Fernández-Regueiro R, Fonseca-Aizpuru E, López-Colina G, Alvarez-Uría A, Rodríguez-Ávila E, Morís-De-La-Tassa J, 2011, Inappropriate drug prescription and adverse drug effects in elderly patients. Rev. Clin. Esp., 211(8):400-6.

Kohn LT, Corrigan JM, Donalson MS, editors, 1999, To err is human: building a safer health system. Committee on Health Care in America. Institute of Medicine. Washington (DC): National Academy Press.

Kuperman GJ, Bobb A, Payne TH, Avery AJ, Gandhi TK, Burns G, 2007, Medicationrelated clinical decision support in computerized provider order entry systems: a review. J. Am. Med. Inform.

Assoc., 14(1):29-40.

Otero López MJ, Codina Jané C, Tamés Alonso MJ, Pérez Encinas M., 2003, Medication errors: standarizing the terminology and taxomany. Ruiz Jarabo 2000 grand results. Farm. Hosp., 27:137-49.

Sánchez Muñoz-Torrero JF, Barquilla P, Velasco R, Fernández Capitan M del C, Pacheco N, Vicente L, et al., 2010, Adverse drug reactions in internal medicine units and associated risk factors. Eur. J. Clin. Pharmacol., 66(12):1257-64.

Silverman JB, Stapinski CD, Huber C, Ghandi TK, Churchill WW., 2004, Computerbased system for preventing adverse drug events. Am. J. Health. Syst. Pharm., 61(15):1599-603.

Zapatero Gaviria A, Barba R, Manuel Ruiz Giardin J, Losa García JE, Marco Martínez J, Plaza Canteli S, et al., 2010, Adverse drug events in patients hospitalized in internal medicine. Rev Clin. Esp., 210(6):263-9.




DOI: http://dx.doi.org/10.14499/indonesianjpharm0iss0pp130-134

Refbacks

  • There are currently no refbacks.




Copyright (c) 2017 INDONESIAN JOURNAL OF PHARMACY

Creative Commons License
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.

Indonesian J Pharm indexed by:

                                    
 
web
analytics View My Stats